Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
stark21

Horrible break out several weeks after Probiotic?

Recommended Posts

Hey all,

Been an acne sufferer for over 15 years (about to turn 30).  Been on every perscription, accutane 3 times, and have been taking .05% retina nightly for the past several years with the acne.org bp every morning.

Recently been getting more nodular acne and the current probiotic I took for 1.5 months wasnt doing anything (it was 10 bil units, 2 strands, and i overlooked the refridge statement so they could have been dead for all I knew).  Decided to give Doxycyclin another try.  

2 weeks into it my horribly large cyst and acne seemed to be kept at bay. I decided to switch probiotic brands to one my aunt swears by. She said the 15 bil Renew Life Ultimate Flora was the only thing that finally cured her severe acne in her late 20's.  Since I was on an antibiotic, I decided to go for the 30 bil.

1.5 weeks into the probiotic and I am feeling a lot better in the gut and stomache, but over the course of 2 days I have another large cyst on my forehead, the one i went on Doxycycline for is starting to surface, and I have 5 new large inflammed pimples that are quickly developing heads.  This all literally happened over night which never usually happens.  Interesting enough, they were all in areas where i had redder spots with no bump, or where I had cysts before.  

I stopped the probiotic today.  I think at the very least I shouldnt have gone up to 30 bil.  I ordered the 15 bil to see how that goes once my face calms down.  Reading more and more I do think there is a connection between the health of the gut and acne.  Could this initial break out be a sort of purge?  I really want to keep taking a probiotic, but not if it will result in permanent severe acne.  I was wondering if any of you had a similar experience and what you ended up doing?

Got a derm apt next week because im officially drained with stressing over my skin.  While I dont want to, I am even entertaining the idea of accutane a 4th time or trying 16,000 to 24,000 iu a day of vitamin A with supervision and approval from my derm.

Share this post


Link to post
Share on other sites

Hiya, are you still on doxy? I had clear skin, then took doxy for another reason for several months, which initially made my skin even clearer for 2 months followed by very bad acne (whilst still taking it). It completely wiped out my gut flora. 

Do your probiotics have an enteric coating to protect from stomach acid? 30 billion is not super high as most nutritionists recommend 50 and many different strains. 

I would always stop everything and then add items back in one by one to see which is triggering your acne, but I honestly believe that anti-biotics cause worse damage in the long run for acne (speaking from experience) after a very brief respite. Additionally, reading reviews of probiotics, some people complain that one brand breaks them out, whilst another does the opposite, so I would be tempted to stick with it (following antibiotic use) but switch brands.

Share this post


Link to post
Share on other sites
8 hours ago, Foodforthought said:

Hiya, are you still on doxy? I had clear skin, then took doxy for another reason for several months, which initially made my skin even clearer for 2 months followed by very bad acne (whilst still taking it). It completely wiped out my gut flora. 

Do your probiotics have an enteric coating to protect from stomach acid? 30 billion is not super high as most nutritionists recommend 50 and many different strains. 

I would always stop everything and then add items back in one by one to see which is triggering your acne, but I honestly believe that anti-biotics cause worse damage in the long run for acne (speaking from experience) after a very brief respite. Additionally, reading reviews of probiotics, some people complain that one brand breaks them out, whilst another does the opposite, so I would be tempted to stick with it (following antibiotic use) but switch brands.

Hey there!  Im still on the doxy.  Some of the nodular things from last weeks breakout are still coming to the surface (alot slower now) while the others popped over the weekend and are just red spots or scars now.   Asking the derm on friday if they think this bizzarre breakout was from the probiotic or doxy and if i should continue using doxy (since its only been 1 month).

The coating of the probiotic has vegetable fiber and water.  It has 12 strands which I read are some of the main ones.  Doing further research it ends up I have (and have had for over 10 years) quite a few symptoms of candida overgrowth.  I plan to add a lower strength probiotic of the same brand back in 1 month, but I have a funny feeling this break out happened from the bad stuff starting to be cleared out.  I dont feel the break out was from a negative reaction from the probiotic because I noticed feeling a lot better (health wise) by the end of that first week. Started a new diet and am taking milk thistle so I want to let my body get used to this all before reintroducing a probiotic again.  Like you said, add things slowly one by one.  Fingers crossed. Edited by stark21

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes

×